Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 95, NWS Pueblo, CO

June 29, 2008Custer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2008, 4:52 PM MDT for Custer County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2008, 4:52 PM MDT (22:52 UTC)
Expired
Jun 29, 2008, 5:45 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Custer County, CO

The radar

The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:57 PM MDTHAIL 0.886 W Westcliffe, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 292252
SVRPUB
COC027-292345-
/O.NEW.KPUB.SV.W.0095.080629T2252Z-080629T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN SOUTHEAST COLORADO...

* UNTIL 545 PM MDT...

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED 4 MILES SOUTHWEST OF ROSITA...OR ABOUT 44 MILES WEST OF
  PUEBLO...AND WAS MOVING TOWARD THE NORTHWEST AT 7 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSITA.
  SILVER CLIFF.
  WESTCLIFFE.

AT 448 PM A NATIONAL WEATHER SERVICE SPOTTER SAW QUARTER SIZE HAIL 5 
MILES SOUTHWEST OF ROSITA. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3818 10531 3799 10519 3792 10534 3806 10562
      3823 10573
TIME...MOT...LOC 2250Z 150DEG 6KT 3806 10539

$$
3 follow-up statements
000 
WWUS55 KPUB 292304
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT SUN JUN 29 2008

COC027-292345-
/O.CON.KPUB.SV.W.0095.000000T0000Z-080629T2345Z/
CUSTER CO-
502 PM MDT SUN JUN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN CUSTER COUNTY...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS CENTERED NEAR ROSITA...OR 44 MILES WEST OF PUEBLO...AND WAS
MOVING TOWARD THE NORTHWEST AT 7 MPH. ANOTHER SEVERE 
THUNDERSTORM...PRODUCING NICKEL SIZE HAIL...WAS LOCATED 7 MILES WEST 
OF WESTCLIFFE. THIS STORM WAS NEARLY STATIONARY.  

LOCATIONS IMPACTED INCLUDE...
  SILVER CLIFF.
  WESTCLIFFE.

AT 457 PM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW NICKEL SIZE 
HAIL 7 MILES WEST OF WESTCLIFFE. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3818 10531 3799 10519 3792 10534 3806 10562
      3823 10573
TIME...MOT...LOC 2302Z 150DEG 6KT 3808 10540

$$
000 
WWUS55 KPUB 292326
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT SUN JUN 29 2008

COC027-292345-
/O.CON.KPUB.SV.W.0095.000000T0000Z-080629T2345Z/
CUSTER CO-
526 PM MDT SUN JUN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN CUSTER COUNTY...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS CENTERED 6 MILES SOUTHWEST OF WESTCLIFFE...OR 46 MILES
NORTHEAST OF ALAMOSA...AND WAS MOVING TOWARD THE SOUTHEAST AT 9 MPH.

LOCATIONS IMPACTED INCLUDE...
  SILVER CLIFF.
  ROSITA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3818 10531 3799 10519 3792 10534 3806 10562
      3823 10573
TIME...MOT...LOC 2326Z 323DEG 8KT 3808 10554

$$
000 
WWUS55 KPUB 292343
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT SUN JUN 29 2008

COC027-292351-
/O.EXP.KPUB.SV.W.0095.000000T0000Z-080629T2345Z/
CUSTER CO-
541 PM MDT SUN JUN 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CUSTER COUNTY EXPIRES
AT 545 PM MDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS...ALTHOUGH HAZARDOUS LIGHTNING AND HEAVY RAINFALL WILL 
LINGER OVER CUSTER COUNTY THROUGH 615 PM MDT.  

LAT...LON 3818 10531 3799 10519 3792 10534 3806 10562
      3823 10573
TIME...MOT...LOC 2341Z 323DEG 8KT 3805 10551

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:25 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 29, 2:25 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT SUN JUN 29 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

CONVECTION HAS BEEN SLOWER TO DEVELOP ACROSS THE EASTERN MOUNTAINS
PROBABLY TO SOME EXTENT DUE TO SOME MID/HIGH CLOUD COVER WHICH IS
SLOWING THE SFC BASED HEATING DURING THE LATE MORNING...THOUGH IN
LAST HOUR SATELLITE IS SHOWING MORE VERTICAL DEVELOPMENT.
MEANWHILE...MORE VIGOROUS CONVECTION IS ONGOING ACROSS THE SW  MTS
AND WRN PORTIONS OF THE SAN LUIS VALLEY WHERE DEW POINTS ARE STILL
IN THE MID 30S TO UPPER 40S.  DEW POINTS ARE DRIER TO THE NORTHWEST
WITH LOWER 20S REPORTED AT KLXV.   MEANWHILE ON THE PLAINS...DEW
POINTS HAVE BEEN HOVERING IN THE MID 40S.

FOR THIS EVENING...EXPECT MOST CONVECTION WILL STAY CONFINED TO THE
MOUNTAINS AND VALLEYS WITH STORM MOTIONS TO THE SOUTH TO SOUTHEAST
AROUND 10 MPH. BUFKIT SOUNDINGS KEEP THE EASTERN PLAINS CAPPED
TODAY...SO WILL KEEP NIL POPS OUT TOWARDS THE CO/KS BORDER.
MEANWHILE WITH HIGHER DEW POINTS REMAINING ACROSS THE VALLEYS AND
MOUNTAINS...CAPES WILL RUN AROUND 600-1200 J/KG. WEAK WINDS THROUGH
THE MID/UPPER LEVELS KEEPS DEEP LAYER SHEARS ON THE LIGHT SIDE...SO
STORMS WILL BE PULSEY IN NATURE.  THEY COULD BRIEFLY PRODUCE SOME
SMALL HAIL AND WIND GUSTS UP TO 40 MPH WITH THE STRONGER
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. MAIN FORCING APPEARS TO BE ACROSS THE SOUTHWEST
WHERE WEAK PV LOBE IS MOVING THROUGH...SO CONVECTION MAY CONTINUE A
LITTLE PAST MIDNIGHT ACROSS THE WRN MT AREAS.  PLAN TO KEEP SOME LOW
GRADE ISOLATED POPS UNTIL 09Z.

FOR MONDAY...SIMILAR PATTERN WITH RIDGE AXIS STILL OFF TO THE
WEST...AND AMPLE LOW LEVEL MOISTURE REMAINING ACROSS THE HIGH
VALLEYS AND MOUNTAINS.  FORCING MAY BE SLIGHTLY STRONGER TOMORROW AS
PV LOBE TO THE WEST BEGINS TO MOVE EASTWARD ACROSS THE AREA DURING
THE AFTERNOON.  SO COULD SEE CONVECTION START A LITTLE EARLIER.  DEW
POINTS WILL BE SIMILAR TO TODAY...SO PROBABLY LOOKING AT SIMILAR
CAPES AND CONTINUED LIGHT SHEAR.  COULD BE ONE OR TWO STRONG STORMS
WITH HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 40 MPH AND
LOCALLY HEAVY RAINFALL.  APPEARS TO BE LESS OF A CAP IN PLACE
TOMORROW...SO STORMS MAY HAVE A SLIGHTLY EASIER TIME MOVING OFF INTO
THE ADJACENT PLAINS TOMORROW. -KT

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

THE UPR RIDGE IS EXPECTED TO STAY CENTERED JUST WEST OF CO THRU THE
WEEK AND POSSIBLY SHIFTING E OVR CO NEXT WEEKEND.  MSTR WL STILL BE
TRAPPED UNDER THE RIDGE OVR THE FORECAST AREA.  WE SHOULD SEE ISOLD
TO SCT THUNDERSTORMS DEVELOP EACH AFTERNOON...CONTINUING INTO THE
EVENING.  ALSO WITH THE RIDGE KEEPING WARM AIR OVR THE AREA...TEMPS
WL GENERALLY BE ABOVE SEASONAL NORMS...EXCEPT ON THU IN THE WAKE OF
THAT SHRTWV TROF TEMPS SHOULD BE COOLER...LIKELY A FEW DEGREES BELOW
NORMAL.  WED NIGHT/THU MORNING A SHRTWV TROF MOVES OVR THE ERN
PLAINS AND THE GFS DEVELOPS AND MCS.  WL KEEP POPS IN THE OVERNIGHT
PERIOD AND THU MORNING. WINDS SHOULD GENERALLY BE FAIRLY WEAK ACRS
THE AREA THIS WEEK AND THE THUNDERSTORMS HAVE GENERALLY BE WET THE
LAST COUPLE DAYS AND IT SHOULD CONTINUE TO BE THIS WAY THROUGH THE
WEEK ALTHOUGH THERE WL PROBABLY BE A FEW DRY STORMS AS WELL.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE
MOUNTAINS THROUGH THE EVENING...WITH VFR TO MVFR CIGS.  MOST OF
THESE THUNDERSTORMS WILL STAY CONFINED TO THE HIGHER TERRAIN WEST OF
I-25.  COULD SEE SOME ERRATIC WIND GUSTS TO 40 MPH ESPECIALLY AT THE KALS
TAF SITE...ALONG WITH SMALL HAIL AND LOCALLY HEAVY RAIN.
THUNDERSTORMS WILL DIMINISH FOR MOST AREAS BY MIDNIGHT.  LESS CLOUD
COVER EXPECTED MONDAY MORNING...THEN AFTERNOON THUNDERSTORMS WILL
REDEVELOP OVER THE MOUNTAINS BY EARLY AFTN AND HAVE A SLIGHTLY
BETTER CHANCE TO AFFECT THE KCOS AND KPUB TAF SITES AFTER 21Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/28
Hazardous weather outlook, Jun 29, 5:48 AM MDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
548 AM MDT SUN JUN 29 2008

COZ058>089-093>099-301200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
548 AM MDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AND MOVE ACROSS
THE HIGHER TERRAIN AND ADJACENT PLAINS THIS AFTERNOON AND EVENING.
THE PRIMARY THREATS FROM STORMS WHICH DO DEVELOP WILL BE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS TO NEAR 40 MPH AND LOCALLY HEAVY
RAINFALL. SMALL HAIL UP TO 1/2 INCH IN DIAMETER MAY ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY THROUGH THE PERIOD.  THE PRIMARY WEATHER THREATS
ARE EXPECTED TO BE LIGHTNING AND HEAVY RAIN.  HOWEVER...WIND GUSTS
TO AROUND 40 MPH AND HAIL UP TO 1/2 INCH DIAMETER WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:44 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano, Las Animas61 min
Jun 29, 3:54 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano117 min
Jun 29, 5:07 PM MDTSevere Thunderstorm WarningPUBSaguache53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.